Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 241, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 5, 2005, 5:44 PM CDT for Steele County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2005, 5:44 PM CDT (22:44 UTC)
- Expired
- Sep 5, 2005, 6:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Steele County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 38 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 5:45 PM CDT | HAIL 0.75 | 4 Sw Hope, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1381 J/kg
- Mixed-layer CIN
- -335 J/kg
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 052244 SVRFGF NDC091-052345- /O.NEW.KFGF.SV.W.0241.050905T2244Z-050905T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 544 PM CDT MON SEP 5 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN STEELE COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 645 PM CDT. * AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED 2 MILES NORTH OF PILLSBURY...OR 24 MILES NORTHEAST OF VALLEY CITY...MOVING TO THE NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOPE AT 550 PM 8 MILES SOUTHEAST OF BLABON AT 555 PM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4726 9795 4726 9747 4749 9749 4742 9783 $$ JCA/TG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:55 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Sep 5, 2:55 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 255 PM CDT MON SEP 5 2005 .SHORT...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...LOW PRESSURE SYSTEM CENTERED IN CENTRAL SD WITH A WARM FRONT EXTENDING THROUGH AREA ALONG A JMS TO GFK TO HCO LINE. LATEST KMVX IMAGES SHOW THUNDERSTORMS MOVING INTO E ND FROM CENTRAL ND AND SOME STORMS STILL LINGERING OVER WC MN. WHEN COMPARING MODELS...GFS AND ETA IN PRETTY GOOD AGREEMENT...WITH CAP ERODING BY LATE THIS AFTERNOON...GOOD INSTABILITY...A NICE THETA-E RIDGE...WITH THE SURFACE LOW MOVING INTO THE AREA AND A MYRIAD OF FRONTAL BOUNDARIES TO WORK WITH. THEREFORE...STILL EXPECTING SEVERE THUNDERSTORM DEVELOPMENT WITH HEAVY RAIN POSSIBLE AS WELL...SO KEPT HIGH POPS...SEVERE...AND HEAVY RAIN WORDING IN THE FORECAST THROUGH THE NIGHT. ON TUE...COLD FRONT IS STILL EXITING...SO LEFT A CHANCE FOR MORNING THUNDERSTORMS IN FOR PART OF NW MN. OTHERWISE...HIGH PRESSURE BUILDS IN AND KEEPS THE FORECAST DRY THROUGH WED NIGHT. BY THU...THE HIGH PRESSURE SYSTEM MOVES E OF THE AREA AND S-SE RETURN FLOW SETS UP OVER THE AREA. THE 850MB WARM AIR ADVECTION AHEAD OF THE NEXT LOW PRESSURE SYSTEM COULD PROVIDE ENOUGH ELEVATED LIFT TO DEVELOP ISOLATED THUNDERSTORMS FOR THU. LONG TERM (FRI THROUGH MON)....MODELS GENERALLY AGREE WITH AN AMPLIFIED W CONUS TROUGH BUT DISAGREE WITH MAGNITUDE. THIS PLACES N PLAINS IN SW FLOW ALOFT WHICH WOULD LEAD TO AN ACTIVE PATTERN. HOWEVER...TREND IS TOWARD AN EXTREMELY DEEP TROUGH WHICH WOULD TEND TO KEEP BEST PRECIP CHANCES W OF FORECAST AREA WITH FLOW ALOFT MORE S THAN SW. FOR NOW WILL KEEP THUNDER FOR FRI BEFORE W TROUGH REALLY DEEPENS...THEN KEEP REMAINDER OF EXTENDED DRY. 12Z GFS HINTING AT BETTER PRECIP CHANCES MON...BUT WILL AWAIT FURTHER MODEL RUNS BEFORE INTRODUCING ANYTHING. TEMPERATURES EXPECTED TO BE NEAR NORMAL. && .AVIATION...MAIN CONCERN DEALS WITH THUNDER CHANCES. POTENTIAL EXISTS FOR STRONG TO SEVERE STORMS LATE THIS AFTERNOON INTO LATE EVENING WITH THE APPROACH OF A COLD FRONT. HEAVY RAIN WILL REDUCE VISIBILITY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG/TG
Hazardous weather outlook, Sep 5, 7:01 AM CDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 701 AM CDT MON SEP 5 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-061215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 701 AM CDT MON SEP 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT THE REGION THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT A TORNADO IS ALSO POSSIBLE. A COLD FRONT MOVING EASTWARD AND INTO MOIST AND UNSTABLE AIR WILL BE THE PRIMARY CAUSE OF THE DEVELOPING STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND CONTINUING INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. GV
In the hours before
Local storm report, Sep 5, 1:29 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
129 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM HAIL 1 S FARGO 46.86N 96.82W
09/05/2005 1.00 INCH CASS ND PUBLIC
0510 AM HAIL MOORHEAD 46.86N 96.76W
09/05/2005 0.75 INCH CLAY MN CO-OP OBSERVER
&&
KENNEDYSpecial weather statement, Sep 5, 3:48 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 348 PM CDT MON SEP 5 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030- 038>039-049-052>054-060500- WEST BECKER-EAST BECKER-NORTH BELTRAMI-SOUTH BELTRAMI-CLAY- NORTH CLEARWATER-SOUTH CLEARWATER-GRANT-HUBBARD-KITTSON- LAKE OF THE WOODS-MAHNOMEN-EAST MARSHALL-WEST MARSHALL-NORMAN- EAST OTTER TAIL-WEST OTTER TAIL-PENNINGTON-EAST POLK-WEST POLK- RED LAKE-ROSEAU-WADENA-WILKIN-BARNES-CASS-GRAND FORKS-GRIGGS- NELSON-PEMBINA-RANSOM-RICHLAND-SARGENT-STEELE-TRAILL- EASTERN WALSH COUNTY-WESTERN WALSH COUNTY- 348 PM CDT MON SEP 5 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 768 IN EFFECT UNTIL 12 AM CDT FOR THE FOLLOWING AREA... IN MINNESOTA THIS WATCH INCLUDES 18 COUNTIES IN CENTRAL MINNESOTA WADENA... IN NORTH CENTRAL MINNESOTA BELTRAMI... HUBBARD... LAKE OF THE WOODS... IN NORTHWEST MINNESOTA BECKER... CLEARWATER... KITTSON... MAHNOMEN... MARSHALL... NORMAN... PENNINGTON... POLK... RED LAKE... ROSEAU... IN WEST CENTRAL MINNESOTA CLAY... GRANT... OTTER TAIL... WILKIN... IN NORTH DAKOTA THIS WATCH INCLUDES 12 COUNTIES IN NORTHEAST NORTH DAKOTA GRAND FORKS... NELSON... PEMBINA... WALSH... IN SOUTHEAST NORTH DAKOTA BARNES... CASS... GRIGGS... RANSOM... RICHLAND... SARGENT... STEELE... TRAILL... THIS INCLUDES THE CITIES OF...ARGYLE...BAGLEY...BAUDETTE... BEMIDJI...BRECKENRIDGE...COOPERSTOWN...CROOKSTON... DETROIT LAKES...EAST GRAND FORKS...ELBOW LAKE...ENDERLIN... FARGO...FERGUS FALLS...FINLEY...FORMAN...GRAFTON...GRAND FORKS... GWINNER...HALLOCK...HALSTAD...LAKOTA...LISBON...MAHNOMEN... MAYVILLE...MILNOR...MOORHEAD...PARK RAPIDS...PEMBINA... RED LAKE FALLS...ROSEAU...RUTLAND...THIEF RIVER FALLS... VALLEY CITY...WADENA AND WAHPETON.
Local storm report, Sep 5, 4:32 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
432 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 1 N SIBLEY 47.23N 97.97W
09/05/2005 0.75 INCH BARNES ND PUBLIC
0337 PM HAIL 3 N LUVERNE 47.29N 97.93W
09/05/2005 0.75 INCH STEELE ND PUBLIC
0333 PM HAIL 10 E WALUM 47.27N 97.98W
09/05/2005 0.75 INCH GRIGGS ND PUBLIC
&&
DKLocal storm report, Sep 5, 5:05 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
505 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 1 W ROSEVILLE 47.44N 97.41W
09/05/2005 0.88 INCH TRAILL ND PUBLIC
&&
DKThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 11:20 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey | 40 min |
| Sep 4, 11:59 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 46 min |
| Sep 5, 1:05 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 39 min |
| Sep 5, 4:15 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 60 min |
| Sep 5, 4:21 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 24 min |
| Sep 5, 4:47 AM CDT | Flash Flood Warning | FGF | Richland | 6 hr |
| Sep 5, 4:54 AM CDT | Severe Thunderstorm Warning | FGF | Walsh | 66 min |
| Sep 5, 3:14 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 37 min |
| Sep 5, 3:28 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele | 62 min |
| Sep 5, 4:03 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 57 min |
| Sep 5, 5:32 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.